Pericarditis and UC/mesalamine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Nov 2016
Total Posts : 16
   Posted 3/11/2018 12:33 AM (GMT -6)   
I’ve been posting on here recently to get advice on getting over a recent flare, but something I never expected happened that I wanted to share! With Salofalk suppositories and enemas and Entocort enemas things were improving a lot, with a LT plan to taper the Entocort and stick on the mesalamine to continue healing/maintain it!

Cut to the other day when I suddenly started feeling really bad chest pain. about 2 hours in I decided to head to the ER “just in case” as I totally assumed it was a muscle thing and I was overreacting (but UC has taught me that’s preferable to underreacting!

Anyway, 10 hours, blood test, x-rays, and an ECG later, I was diagnosed with pericarditis. Given the rare but possible link to the UC itself (mine is also fairly limited — just the rectum and lower sigmoid) as well as to mesalamine, the gastro and internal medicine specialists on call recommended I discontinue all mesalamines until I can see my GI and a cardiologist next week and put me on 35mg of pred to hold over the inflammation in both my bowels and pericardium.

It’s a really frustrating setback to what was otherwise a flare getting under control and me feeling like I could start getting fully back into life! Also the mesalamine did work for me — albeit with the help of Entocort and over a few months. Not looking forward to the likely recommendation that I have to move to 2nd line meds, but obviously will do what’s needed for my heart!

I know there are other posts about this on here, but I guess I just wanted to share another and see if anyone has been in this situation and what/how you decided on next steps. Still struggling to get over the fear of the other meds,, especially since my UC has been tame recently! Even how you cope mentally with the feeling that it’s all a bit too much sometimes would be helpful. Still working on my coping strategies and this is a serious test of those!

For context: 27 y/o F; moderate-severe inflammation in the rectum/lower sigmoid; currently only on prednisone and want to have my head wrapped around other drugs by the time I see my GI on Tuesday!

Regular Member

Date Joined Jan 2018
Total Posts : 26
   Posted 3/11/2018 3:25 AM (GMT -6)   
Meds scare me too. I recently had a Pericarditis scare as well from the Remicade. It caused drug-induced lupus. I've tried several meds and haven't found one that doesn't cause horrible side effects. I'm attempting to manage symptoms on my own with some success. Drink lots of water, definitely chicken or other meat broth and gets lots of rest. I try to remember to take deep breaths and if I feel myself getting stressed about something I try to change my thoughts to another subject. Maybe make a to do list to look at later so you can take some time for yourself. If you haven't tried drinking broth I highly recommend it!! While you are deciding what steps to take next these are a couple of natural things that may possibly bring some relief in the meantime.

coconut water
chicken / beef broth
white rice

It may seem simple but it's what I'm doing right now and it's brought some relief. Once I realized there are antibiotics in our foods I switched to organic as well. Wish you the best.

Regular Member

Date Joined Jan 2017
Total Posts : 247
   Posted 3/11/2018 7:03 AM (GMT -6)   
I can't take mesalamines now because of acute pancreatitis that landed me in the hospital. I understand the frustration of having to move medications, though in my case the mesalamines were not working that well anymore. I am sorry you are going through this. I know for me it wasn't a very good feeling to be sent home on just steroids while flaring. I am on Entyvio now, and of everything, am most comfortable with its side effects as it is gut specific. Sometimes insurance won't let you start there, though. I had to do Humira first, but had a reaction.
36yr old mother of 3 Moderate Pancolitis 1/3/17. Hosp 1 week on Solumedrol, Delzicol. Apriso, pred, then switched to Balsazide 750 mg, and Uceris 9 mg 3 wks. Minor flare in August, flare since Oct 20. Acute pancreatitis from Balsalazide hosp. 2 days, Started Humira 12/15/17, reaction, Entyvio 1/12/18. 40 mg of Pred, still waiting for a change!

Elite Member

Date Joined May 2003
Total Posts : 30213
   Posted 3/11/2018 10:47 AM (GMT -6)   
It's good yiu went to the hospital to have it checked out.
I don't think you will know for sure if it was the mesalamine since you are now on systemic prednisone. Pericarditis can also be caused by a virus, but its good you're off the mesalamine for now.

Hopefully, the cardiologist will give you more insight with complete testing and allow you to try the mesalamine in the future to be sure.

Please keep us updated.

*Heather* I give suggestions, do with them what you will.
Status: ...Asacol 3 @ 2x daily; Salofalk enema @ 3rd night (nightly/ flares, tapered/maintenance)
~diagnosed January 1989 UC (proctosigmoiditis)
~Bentylol 20mg as needed; Zantac 150mg; Pulmicort/Airomir (asthma); Effexor XR 75mg (depression); Rosuvastatin 10mg (cholesterol); Telemesartin 80mg / Amlodipine 5mg (BP)
~vitamins/minerals/supplements; Probiotics....(RenewLife Ultimate Flora Critical Care + Genuine Health Advanced Gut Health 15 billion @ bedtime)
~Metamucil capsules 6 @ 2x daily with meals; Vitamin D 4500 IU
~URSO 500mg @ 2x daily for Primary Biliary Cholangitis
"TREAT (FROM)BOTH ENDS" worth it !!

Forum Moderator

Date Joined Aug 2012
Total Posts : 11789
   Posted 3/11/2018 12:02 PM (GMT -6)   
Let us know how it works out! Mesalamine can cause various heart inflammation issues, in rare circumstances. It's possible yours could be mesalamine-induced, and if so, you should get rapidly better once you discontinue mesalamine. Could be from something else too, see what happens! Good luck!
Moderator Ulcerative Colitis
, 39, UC Proctosigmoiditis
Rx: Remicade @5mgs/kg/6wks; daily 75mgs 6MP, 4.8g generic-Lialda, and rowasa

UC experience: wakeup with noisy bowels so no lingering in bed, soon after poop with discomfort/pain/mild-nausea, eat something, poop, get dressed, poop, leave in car and worry whole drive about more...

Regular Member

Date Joined Nov 2010
Total Posts : 128
   Posted 3/11/2018 9:09 PM (GMT -6)   
Yes, please keep up updated. It will be very interesting to see what your doctors decide to do next. At least they are considering that there might be a mesalamine/pericarditis connection.

I have posted before about developing severe chest pain and shortness of breath after increasing Apriso from one to four pills. The doctors would not believe that Apriso might be the cause. That was in 2011. I started to get better when I stopped Apriso on my own. The same thing happened in 2012 going from 2 to 4 Lialda. I had never heard of "pericarditis" but the name started to pop up in following years.

So I am self-diagnosed with heart or chest inflammation at maximum dosage of oral mesalamine. I seem to be OK on two Lialda and I decline to increase the dose whenever the GI suggests it. By OK I don't mean UC (I wish), just no chest pain.

It would be helpful to know if your docs decide that you should avoid mesalamines forever. Also it seems strange that you would get heart inflammation from an enema, a topical medication. I have heard that the patient gets better quickly when mesalamine is stopped. Next they can carefully reintroduce the stuff and if the reaction returns...well then you have a clear answer and you and mesalamines will never be friends.

Forum Moderator

Date Joined Aug 2012
Total Posts : 11789
   Posted 3/12/2018 6:36 AM (GMT -6)   
There's case reports out there but it is pretty darn rare, so much so that your gasteroenterolgist practice might not have had a case before and might be slow to recognize it.


New Member

Date Joined Nov 2016
Total Posts : 16
   Posted 3/12/2018 11:51 AM (GMT -6)   
Thanks for your replies everyone! Will definitely keep this thread up to date with how my GI and the cardiologist react and where we go from here.

Interestingly, I wasn’t 100% on mesalamine but my doc figured it was just IBS and suggested the bloating and weird full/pain feeling would dissipate in 4-6 months or so. Well 3 days on prednisone and my colon feels absolutely fantastic! Better than I expected it could based on his suggestion. I know prednisone is never a long term solutation but darn I’m going to enjoy this while I can! :D

As often happens with post-ER follow up I’m having trouble getting the appointments I need urgently, so it may be a while before I have anything interesting to share!
Dx mild proctitis 2012; 25 cm moderate-severe inflammation Dec 2017.
Current meds: Salofalk suppository AM; Salofalk enema PM; Entocort enema PM (supposed to taper)
Suppléments: curcumin, Vit D, Calcium, B12
Diet: avoid gluten, dairy, red meat, alcohol, caffeine, sugar, and beans
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 3:14 AM (GMT -6)
There are a total of 2,942,105 posts in 322,822 threads.
View Active Threads

Who's Online
This forum has 161220 registered members. Please welcome our newest member, Jane P W.
215 Guest(s), 1 Registered Member(s) are currently online.  Details